Florida, 2007

Tornado and Hail in Florida, July 16, 2007

July 16, 2007 · NWS TBW · 5 events in 4 counties and zones

Bermuda high pressure extended across the state with sea breeze induced thunderstorms most active north of Sarasota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Bermuda high pressure extended across the state with sea breeze induced thunderstorms most active north of Sarasota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 16, 12:50 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 16, 12:50 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY - RUSKIN FL
150 PM EDT MON JUL 16 2007

.SHORT TERM (TON-WED)...SURFACE RIDGE AXIS WILL LIFT NORTH OF THE
AREA TONIGHT WITH EAST TO SOUTHEAST FLOW BECOMING ESTABLISHED ACROSS
THE ENTIRE FORECAST AREA.  HIGH PRESSURE ALOFT WILL CONTINUE TO BUILD
OVER WEST CENTRAL AND SOUTHWEST FLORIDA THROUGH WEDNESDAY WITH A
SLIGHT INCREASE IN SUBSIDENCE ALOFT.  THIS WILL ALLOW SKIES TO BECOME
MOSTLY CLEAR AT NIGHT...AND SHOULD DECREASE AREAL COVERAGE OF
AFTERNOON THUNDERSTORMS OVER THE INTERIOR. THUNDERSTORM ACTIVITY WILL
BE FOCUSED ON THE WEST COAST SEABREEZE BOUNDARY EACH DAY. EAST TO
SOUTHEAST FLOW WILL KEEP THE BOUNDARY OVER THE COASTAL COUNTIES EACH
DAY...WITH HIGHEST POPS FROM TAMPA TO FORT MYERS IN AREA OF DEEPEST
MOISTURE.  RELATIVELY WEAK EASTERLY FLOW WILL PUSH THE EAST COAST
SEABREEZE BOUNDARY SLOWLY ACROSS THE PENINSULA EACH DAY COLLIDING
WITH THE WEST COAST SEABREEZE DURING THE LATE AFTERNOON TO EARLY
EVENING HOURS WHICH WILL INCREASE AREAL COVERAGE OF THUNDERSTORMS
FROM ABOUT TAMPA TO FORT MYERS.  COULD ALSO SEE A FEW PULSE SEVERE
THUNDERSTORMS LATE EACH DAY WITH THE ADDED L/L CONVERGENCE AND
SLIGHTLY DRIER AIR ALOFT.

&&

.LONG TERM (WED NIGHT - MON)...DEEP LAYER RIDGING ACROSS
NORTH-CENTRAL FL LATE WED WILL SLOWLY DRIFT SOUTH IN RESPONSE TO
A DEEPENING UPPER TROUGH/ WITH AN ASSOCIATED FRONTAL BOUNDARY DRAPED
ACROSS THE SE STATES/ THAT SAGS INTO THE GULF COAST BY EARLY SAT
WITH THE BOUNDARY SETTLING IN OVER NORTH FL. THE TROUGH MOVES EAST
REACHING THE EASTERN SEABOARD BY MON AS THE BOUNDARY LINGERS ACROSS
NORTH AND NORTH-CENTRAL FL.

EASTERLY FLOW WITH CONVECTION SCATTERED IN THE AFTERNOONS AND
ISOLATED MORNING AND EVENING...WITH POPS 40-20...GIVES WAY TO
CONVECTION JUST ABOUT ANYTIME DURING THE WEEKEND AS THE LOW LEVEL
FLOW VEERS TO SOUTHWEST AND WEST AND THE BOUNDARY APPROACHES. WILL
KEEP POPS IN THE SCATTERED RANGE HOWEVER...40 DAYTIME AND 30 AT
NIGHT. TEMPERATURES WILL RUN CLOSE TO AVERAGE. ALTHOUGH TOWARD THE
END OF THE PERIOD THE SW AND WEST FLOW WILL HELP TO PUSH MINS 1-2
DEGREES ABOVE AVERAGE WHILE A SLIGHT UP TICK IN CLOUDS AND PCPN WILL
DIP MAXES DOWN A DEGREE OR TWO.

&&

.AVIATION...TAFS BEGIN VFR THIS AFTERNOON. THE LATE MORNING ISOLD
TSRA AND SCT SHRA THAT WAS JUST SOUTH OF FMY & RSW WEAKENED BEFORE
REACHING THE AIRPORTS. GENERALLY TEMPO MVFR CONDITIONS ARE EXPECTED
FROM MID AFTERNOON TO EARLY EVENING. VFR WITH EASTERLY WINDS PREVAIL
OVERNIGHT INTO TUE MORNING WITH CONVECTION EXPECTED AFTER 17/18Z.

&&

.MARINE...WEAK GRADIENT WILL REMAIN OVER THE REGION WITH WINDS LESS
THAN 15 KNOTS WITH SEAS 3 FEET OR LESS THROUGH THE PERIOD.  MAIN
HAZARD WILL BE ISOLATED OVERNIGHT THUNDERSTORMS AND SCATTERED
AFTERNOON THUNDERSTORMS WHICH MAY CAUSE LOCALLY GUSTY WINDS AND
ROUGH SEAS.

&&

.FIRE WEATHER...NO HIGHLIGHTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  76  92  76  92 /  30  60  30  50
FMY  74  93  74  93 /  30  60  30  50
GIF  75  93  75  93 /  30  40  20  40
SRQ  74  92  74  92 /  30  60  30  50
BKV  72  93  72  93 /  20  40  20  40
SPG  78  92  78  92 /  30  60  30  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE...EO
LONG TERM/AVIATION...RKR
Hazardous weather outlook, Jul 16, 4:15 AM EST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
515 AM EDT MON JUL 16 2007

FLZ039-042-043-048>052-055>057-060>062-065-161400-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
515 AM EDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THE SURFACE RIDGE AXIS WILL DRIFT NORTH INTO NORTH CENTRAL FLORIDA
TODAY SETTING UP A RATHER LIGHT WIND FLOW ACROSS THE NATURE COAST
WITH AN EAST TO SOUTHEAST FLOW ELSEWHERE. THIS PATTERN WILL ALLOW
THE WEST COAST SEA BREEZE TO DEVELOP EARLY AND MOVE WELL INLAND
ACROSS THE NATURE COAST AND REMAIN CLOSER TO THE COAST FURTHER
SOUTH. ISOLATED SHOWERS AND THUNDERSTORMS OVER THE COASTAL WATERS
MAY MOVE ONSHORE AFFECTING COASTAL AREAS FROM TAMPA BAY NORTHWARD
THIS MORNING WITH MORE SCATTERED ACTIVITY EXPECTED TO DEVELOP
DURING THIS AFTERNOON AND EVENING AS THE SEA BREEZES MOVE INLAND.
THE MOST NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE
MID TO LATE AFTERNOON FROM THE TAMPA BAY AREA SOUTHWARD...GENERALLY
NEAR THE INTERSTATE 75 CORRIDOR...AS THE EAST AND WEST COAST SEA
BREEZES MERGE AND THEN DRIFT WESTWARD.

THUNDERSTORMS THAT DEVELOP TODAY WILL CONTAIN HEAVY DOWNPOURS...
GUSTY WINDS AND FREQUENT DEADLY CLOUD TO GROUND LIGHTNING. A FEW
OF THE STORMS COULD BECOME STRONG AND CONTAIN SMALL HAIL THIS
AFTERNOON AND EVENING. IF A THUNDERSTORM APPROACHES YOUR
LOCATION...MOVE INDOORS IMMEDIATELY. REMEMBER... IF YOU CAN HEAR
THE THUNDER THEN YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK
BY LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
THE SURFACE RIDGE AXIS WILL REMAIN ACROSS NORTH FLORIDA SETTING
UP A MORE TYPICAL SCATTERED AFTERNOON AND EVENING THUNDERSTORM
PATTERN WITH HIGHEST CHANCES ALONG THE COASTAL COUNTIES EACH
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

PRC

The radar

The Tampa radar (KTBW), 30 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 lightning, 1 tornado. Local standard time, as filed.

Lightning, Manatee

When
July 16, 2:10 PM EST
Where
Manatee County, Bradenton
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
27.480, -82.570

Lightning struck the ground near a 13-year-old boy and he was injured.

Hail, Hillsborough

When
July 16, 3:38 PM EST
Where
Hillsborough County, Tampa
Measured
0.88 in hail
Reported by
Public
Coordinates
27.980, -82.470

Nickel size hail and palm trees downed due to wind gusts over 50 MPH were reported by the public.

Hail, Hillsborough

When
July 16, 4:11 PM EST
Where
Hillsborough County, Tampa
Measured
0.75 in hail
Reported by
Public
Coordinates
27.980, -82.470

The public reported penny size hail in Tampa.

Hail, Lee

When
July 16, 4:15 PM EST
Where
Lee County, Lehigh Acres
Measured
1 in hail
Reported by
Public
Coordinates
26.580, -81.600

Quarter size hail was reported by the public.

Tornado, Sumter

When
July 16, 5:06 PM EST
Where
Sumter County, 1 mi NE of Webster
Rating
EF0
Path length
0.2 mi
Path width
30 yd
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
28.610, -82.038

A resident indicated that she observed a funnel cloud briefly touch down on her home then quickly lift and dissipate. The tornado tore the roof off of her double wide home. No injuries were reported.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyThe tornado archive for Florida, 2007Warnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39963, 39958, 39960, 39961, 39964.